North Carolina, 2020

Damaging Winds in North Carolina, May 22, 2020

May 22, 2020 · NWS RAH · 16 events in 6 counties and zones

A bowing line segment moved eastward across southern portions of central North Carolina during the late afternoon into the evening. These storms produced widespread wind damage, including trees on homes and damage to structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$178,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A bowing line segment moved eastward across southern portions of central North Carolina during the late afternoon into the evening. These storms produced widespread wind damage, including trees on homes and damage to structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 2:25 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 22, 2:25 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
325 PM EDT Fri May 22 2020

.SYNOPSIS...
Deep low pressure over southern Ohio will track eastward to Maryland
through this evening, as an upper level disturbance crosses the
Carolinas. The low pressure area will continue pushing eastward,
moving off the Mid Atlantic coast Saturday morning. An upper level
high pressure ridge will build over North Carolina this weekend
through early next week, bringing drier conditions and warmer
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 325 PM Friday...

The primary concerns over the next ~15 hours are the convective
complex crossing the area through mid evening and the risk of
fog/stratus tonight. The column continues to destabilize over
central NC with heating, although this process has been hindered by
residual CINH, mainly across the northern half. We should continue
to see MLCAPE rise over the next few hours, especially S of Hwy 64,
as 35-40 kts of effective shear overspreads the area from the W with
steepening low and mid level lapse rates. The wind profile remains
favorable for strong to severe storms, long and a bit curved due to
the backing of near-surface winds ahead of the convection. This line
should maintain strength as it tracks E along the CAPE gradient
within positive theta-e advection, although we'll need to monitor
the outflow as it is currently starting to outrun the band of peak
reflectivity. Will continue to mention the potential for strong wind
gusts and hail across the S from late afternoon through mid evening,
based on the downstream environment. Scattered showers will trail
behind this line for several more hours, however there will be a
decreasing trend in pops for the overnight. Dewpoints will stay well
in the 60s, so with loss of heating and decrease in clouds overnight
to foster radiational cooling amidst light winds, we should see
stratus and fog develop once again. Expect lows in the 60s. -GIH

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 255 PM Friday...

While the surface low associated with this week's upper level low
will move off the New Jersey coast Saturday, the cold front will
extend southwest back across North Carolina. This should allow for
another round of showers and storms during the afternoon hours.
While instability values will be modest, a relative lack of wind
shear should prevent storms from becoming too strong. Precipitation
coverage will rapidly decrease with the loss of daytime heating, and
after midnight any showers should generally be contained to the
Fayetteville region. With upper ridging building into the region,
high temperatures will rise a couple degrees from today's values.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 255 PM Friday...

An upper level high will develop across the southeastern United
States, reaching its peak in magnitude late Tuesday into early
Wednesday. While most of the forecast area will have a chance of
thunderstorms Sunday, the ridge axis should slide west for Monday
and Tuesday, keeping just a slight chance of thunderstorms in
westernmost counties. The upper level ridge will move off the New
England coast Wednesday and Thursday, and what is expected to sneak
in behind the upper level ridge? This week's upper level low, after
having moved out to sea, moving over Bermuda, and rotating clockwise
around the upper level high! While not nearly as strong as it has
been this week, the circulation will cycle back towards the Atlantic
coastline, returning scattered showers and thunderstorms to the
forecast for Wednesday, Thursday, and Friday. However, the impacts
are not expected to be nothing like how this previous week has been.
Skies should remain partly cloudy and highs will be in the lower 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 205 PM Friday...

VFR conditions across central NC will hold through early evening,
although a cluster of showers and strong storms will cross the area
between 4 pm and 9 pm, bringing a period of MVFR to IFR cigs/vsbys,
heavy downpours, strong/shifting winds with heights, and potentially
damaging surface wind gusts. Behind these showers/storms, starting
mid to late evening, there is a good chance for IFR to LIFR
conditions to develop at all terminals, given the combination of
high humidity and light winds. These sub-VFR conditions will
dominate until around 14-15z Sat morning, when an improvement to VFR
is expected with heating.

Looking beyond 18z Sat, another round of late-day storms is
expected, most likely impacting areas from INT/GSO southeast to FAY
from late afternoon through mid evening. Sub-VFR conditions will
once again be possible after midnight, lasting for a couple of hours
past sunrise Sunday, at all sites. Following this, we'll see a
general trend to drier weather through the middle of next week,
although patchy early-morning sub-VFR conditions remain possible,
along with a risk of isolated late-day storms near INT/GSO. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Green
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, May 22, 3:13 AM EST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
413 AM EDT Fri May 22 2020

NCZ021-022-038-039-073-074-083-084-230815-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
413 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Area creeks continue to run high and in some cases out of
their banks from the recent heavy rainfall over the past few days,
When encountering any flooded roadways, motorists are advised
to turn around, don't drown.

Scattered thunderstorms are expected to move into the area
late this afternoon and evening. The strongest storms
will be capable of producing isolated thunderstorm wind damage
and hail. Additionally, a quick half inch downpour could exacerbate
the already saturated soils across the western Piedmont, and could
result in some isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-075>078-085-086-088-089-230815-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
413 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to move into the area
late this afternoon and evening. The strongest storms
will be capable of producing isolated thunderstorm wind damage
and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Columbia radar (KCAE), 158 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
May 22, 3:43 PM EST
Where
Stanly County, 2.45 mi WSW of Big Lick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.231, -80.387

Multiple trees were reported down on Griffin Green Boulevard.

Thunderstorm Wind, Anson

When
May 22, 3:50 PM EST to 4:25 PM EST
Where
Anson County, 1.1 mi NNE of Peachland to 1.12 mi NNW of Pee Dee
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
34.995, -80.262

Numerous trees, power lines, and power poles were reported down across the county.

Thunderstorm Wind, Stanly

When
May 22, 4:11 PM EST
Where
Stanly County, 5.35 mi SSE of Badin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.330, -80.080

One tree was reported down on Stand Drive.

Thunderstorm Wind, Montgomery

When
May 22, 4:18 PM EST
Where
Montgomery County, 2.56 mi WSW of Pee Dee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.257, -80.073

One tree was reported down on Emerald Shores Road and Lillys Bridge Road.

Thunderstorm Wind, Montgomery

When
May 22, 4:18 PM EST
Where
Montgomery County, 4.43 mi SSW of Moratock
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.342, -80.053

One tree was reported down on Holiday Drive and River Road.

Thunderstorm Wind, Scotland

When
May 22, 4:51 PM EST
Where
Scotland County, 0.69 mi S of Laurel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
34.790, -79.530

One tree was reported down on a house along Springs Mill Road.

Thunderstorm Wind, Moore

When
May 22, 4:56 PM EST
Where
Moore County, 1.45 mi SSE of Southern Pines
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.160, -79.391

Several trees were reported down on South Valley Road.

Thunderstorm Wind, Scotland

When
May 22, 4:56 PM EST
Where
Scotland County, 0.73 mi S of East Laurinburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.760, -79.420

One tree was reported down on Interstate Highway 72.

Thunderstorm Wind, Scotland

When
May 22, 4:56 PM EST
Where
Scotland County, 1.31 mi WSW of Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
34.766, -79.472

One tree was reported down on a house on Midland Way.

Thunderstorm Wind, Scotland

When
May 22, 4:59 PM EST
Where
Scotland County, 1.16 mi W of Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
34.770, -79.470

One tree was reported down on Azure Court.

Thunderstorm Wind, Moore

When
May 22, 5:02 PM EST
Where
Moore County, 0.86 mi SW of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.341, -79.431

Several trees were reported down along Dowd Road.

Thunderstorm Wind, Scotland

When
May 22, 5:02 PM EST
Where
Scotland County, 0.89 mi SE of Elmore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.810, -79.490

One tree fell onto power lines.

Thunderstorm Wind, Scotland

When
May 22, 5:21 PM EST
Where
Scotland County, 2.1 mi NNW of East Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
34.799, -79.430

One tree was reported down on a house on Lee’s Mill Road.

Thunderstorm Wind, Scotland

When
May 22, 5:21 PM EST
Where
Scotland County, 2.11 mi NNW of East Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
34.800, -79.430

One tree was reported down on a house on Lee’s Mill Road.

Thunderstorm Wind, Sampson

When
May 22, 5:50 PM EST
Where
Sampson County, 1.13 mi E of Salemburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.020, -78.500

A tin roof was peeled off a carport.

Thunderstorm Wind, Sampson

When
May 22, 5:55 PM EST to 6:02 PM EST
Where
Sampson County, 1.91 mi ENE of Roseboro to 0.45 mi ESE of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
34.959, -78.498

Thirteen trees were reported down across Sampson County, mainly between Clinton and Roseboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892181, 892182, 892183, 892184, 892185, 892186, 892187, 892188, 892189, 892190, 892191, 892192, 892193, 892195, 892196, 892197.